0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
Hemorrhagic Stroke in a Patient Recently Started on Mixed Amphetamine Salts
Suad Kapetanovic, M.D.; May Anne Kim, M.D.
Am J Psychiatry 2010;167:1277-1278. doi:10.1176/appi.ajp.2010.10050703
View Author and Article Information
Los Angeles, Calif

accepted for publication in June 2010

The authors report no financial relationships with commercial interests.

Accepted June , 2010.

Copyright © American Psychiatric Association

To the Editor: Recent increased recognition of attention deficit hyperactivity disorder (ADHD) in adults has resulted in increased prescribing of stimulant medications for adult patients with this condition, but adult-specific safety data are limited (1). We report the case of an adult patient who experienced hemorrhagic stroke while being treated with mixed amphetamine salts for symptoms of ADHD.

"Mr. B" was a 53-year-old, right-handed Caucasian man who, at the time of his initial psychiatric evaluation, reported a life-long pattern of symptoms consistent with DSM-IV-TR criteria for ADHD, inattentive subtype (2), which significantly interfered with his functioning. The patient's symptoms had never been identified or treated before. He had a history of head and neck squamous cell carcinoma postsurgery and radiation (13 years prior) as well as hyperlipidemia, gastroesophageal reflux disease, and hypothyroidism. After obtaining his consent, a treatment trial of mixed amphetamine salts was initiated at 5 mg daily by mouth and titrated to 15 mg b.i.d. by mouth over 4 months, resulting in significant clinical improvement. The treatment was well tolerated, without signifi-cant increase in blood pressure or anxiety and with only mild suppression of appetite.

Two and one-half months after the last dose increase, the patient presented in the emergency room with a progressively worsening posterior headache with left-face numbness and tingling and complains of diplopia. His blood pressure at the time was 164/103; his heart rate was 88 beats per minute; and his temperature was 97.5°F. He was awake, alert, and oriented but soon became more somnolent. Noncontrast head computed tomography revealed a right posterior paramedian midbrain hematoma with cerebral aqueduct effacement and mild ventriculomegaly. There was no evidence of hypertension on transthoracic echocardiogram and no arteriovenous malformations, cavernous malformations, or aneurysms on magnetic resonance imaging of the brain and arteries.

Amphetamine salts have been prescribed for decades, primarily for treating ADHD in youth, with most safety concerns focusing on youth-specific issues, such as negative effect on normal growth that appears to be associated with these medications (1). To our knowledge, no cases of hemorrhagic stroke have been described in association with mixed amphetamine salts or other stimulants used for treatment of ADHD. However, amphetamines, cocaine, and ecstasy have all been reported to cause spontaneous intracerebral hemorrhages (3). We do not intend to suggest direct causality between the present patient's treatment with mixed amphetamine salts and hemorrhagic stroke. The intent of this report is to increase awareness among psychiatrists that, with increased prescribing of stimulants to adults with ADHD, a new level of vigilance is needed to identify safety risks salient to adults.

Greenhill  LL;  Pliszka  S;  Dulcan  MK;  Bernet  W;  Arnold  V;  Beitchman  J;  Benson  RS;  Bukstein  O;  Kinlan  J;  McClellan  J;  Rue  D;  Shaw  JA;  Stock  S:  American Academy of Child and Adolescent Psychiatry: Practice parameter for the use of stimulant medications in the treatment of children, adolescents, and adults.  J Am Acad Child Adolesc Psychiatry 2002; 41(suppl 2):26S—49S
[CrossRef] | [PubMed]
 
 American Psychiatric Association: Diagnostic and Statistical Manual of Mental Disorders, 4th ed,  Text Revision. Washington DC,  American Psychiatric Publishing, 2000
 
McEvoy  AW;  Kitchen  ND;  Thomas  DG:  Lesson of the week: intracerebral haemorrhage in young adults: the emerging importance of drug misuse.  BMJ 2000; 320:1322—1324
[CrossRef] | [PubMed]
 
References Container
+

References

Greenhill  LL;  Pliszka  S;  Dulcan  MK;  Bernet  W;  Arnold  V;  Beitchman  J;  Benson  RS;  Bukstein  O;  Kinlan  J;  McClellan  J;  Rue  D;  Shaw  JA;  Stock  S:  American Academy of Child and Adolescent Psychiatry: Practice parameter for the use of stimulant medications in the treatment of children, adolescents, and adults.  J Am Acad Child Adolesc Psychiatry 2002; 41(suppl 2):26S—49S
[CrossRef] | [PubMed]
 
 American Psychiatric Association: Diagnostic and Statistical Manual of Mental Disorders, 4th ed,  Text Revision. Washington DC,  American Psychiatric Publishing, 2000
 
McEvoy  AW;  Kitchen  ND;  Thomas  DG:  Lesson of the week: intracerebral haemorrhage in young adults: the emerging importance of drug misuse.  BMJ 2000; 320:1322—1324
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 2

Related Content
Books
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 2.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 2.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 2.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 39.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 39.  >
Topic Collections
Psychiatric News